Birth Control Pills Increase Risk of Glaucoma

Ok Ladies…add glaucoma to the list of risks increased when taking birth control pills.

Research indicates that women who use oral birth control are at greater risk of developing glaucoma than women who don’t.

The Centers for Disease Control and Prevention collected data on 3,406 women over the age of 40.  It was found that:

The women who had taken oral contraceptives for more than three years were more than twice as likely to be diagnosed with glaucoma. (Read more.)

More than twice as likely….  I find this concerning.

And, especially so when I consider an article published in 2011 that cites findings from the Nurse’s Health Study, which followed 79,440 women aged 40+ from 1980 to 2006:

…we did find an adverse relation between longer duration of OC (oral contraceptives) use and POAG (Primary Open Angle Glaucoma). …there was a 25% increased risk of POAG  associated with 5 or more years of OC use. (Read more.)

All too often we are prescribed medication and take it without thinking of our individual risk factors or giving thought to long term effects the medication may / can / will have on our bodies.

Know your risks. Weigh them carefully. Choose responsibly.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s